Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 76, NWS Midland/Odessa, TX

May 9, 2015Crane County, Pecos County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 2015, 11:52 PM CDT for Crane County, Pecos County, Upton County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2015, 11:52 PM CDT (04:52 UTC)
Expired
May 10, 2015, 12:45 AM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Crane County, TX, Pecos County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 109 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 12:00 AM CDTHAIL 1.75Bakersfield, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 10:51 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3886 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS54 KMAF 100452
SVRMAF
TXC103-371-461-100545-
/O.NEW.KMAF.SV.W.0076.150510T0452Z-150510T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1152 PM CDT SAT MAY 9 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CRANE COUNTY IN WEST TEXAS...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  SOUTHWESTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 1245 AM CDT

* AT 1148 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF
  BAKERSFIELD...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BAKERSFIELD...MCCAMEY...GIRVIN AND UPTON COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3069 10247 3076 10268 3085 10270 3127 10239
      3108 10200 3108 10236 3104 10229 3104 10221
      3102 10219 3100 10214 3099 10208 3100 10203
      3099 10202 3099 10198 3094 10192
TIME...MOT...LOC 0452Z 242DEG 15KT 3085 10250

HAIL...1.75IN
WIND...60MPH

$$
2 follow-up statements
351 
WWUS54 KMAF 100504
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1204 AM CDT SUN MAY 10 2015

TXC103-371-461-100545-
/O.CON.KMAF.SV.W.0076.000000T0000Z-150510T0545Z/
CRANE TX-PECOS TX-UPTON TX-
1204 AM CDT SUN MAY 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
UPTON...CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 1245 AM
CDT...

AT MIDNIGHT CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
BAKERSFIELD...AND MOVING NORTHEAST AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL.

SOURCE...LAW ENFORCEMENT.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD...MCCAMEY...GIRVIN AND UPTON COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3069 10247 3076 10268 3085 10270 3127 10239
      3108 10200 3108 10236 3104 10229 3104 10221
      3102 10219 3100 10214 3099 10208 3100 10203
      3099 10202 3099 10198 3094 10192
TIME...MOT...LOC 0504Z 242DEG 15KT 3087 10245

HAIL...1.75IN
WIND...<50MPH

$$
669 
WWUS54 KMAF 100508
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1208 AM CDT SUN MAY 10 2015

TXC103-371-461-100545-
/O.CON.KMAF.SV.W.0076.000000T0000Z-150510T0545Z/
CRANE TX-PECOS TX-UPTON TX-
1208 AM CDT SUN MAY 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
UPTON...CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 1245 AM
CDT...

AT 1203 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 
BAKERSFIELD...AND MOVING NORTHEAST AT 25 MPH.

HAZARD...TENNIS BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...
MCCAMEY AND UPTON COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3069 10247 3076 10268 3085 10270 3127 10239
      3108 10200 3108 10236 3104 10229 3104 10221
      3102 10219 3100 10214 3099 10208 3100 10203
      3099 10202 3099 10198 3094 10192
TIME...MOT...LOC 0508Z 247DEG 20KT 3096 10223

HAIL...2.50IN
WIND...<50MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:48 PM CDT, 4 minutes earlier.

Area forecast discussion, May 9, 11:48 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1148 PM CDT Sat May 9 2015

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours.  Winds will be
fairly light with occasional gusts.  Winds will mostly be out of the
north overnight but will be variable.

&&

.PREV DISCUSSION... /ISSUED 1052 PM CDT Sat May 9 2015/

UPDATE...

Update to include Severe Thunderstorm Watch number 152 until 3 am
CDT.

DISCUSSION...

As of 10/03Z, a Pacific cold front has pushed to the eastern
fringe of the forecast area where it is meeting up with a
retreating dryline.  The atmosphere is moist and very unstable
along and east of the dryline with CAPE values conservatively
around 3000 J/Kg.  Mid level lapse rates are indicated to be
around 8C and 0 to 6 km bulk shear 50 to 60kt above the dryline/
front intersection over the Lower Trans Pecos and eastern Permian
Basin.  There also appears to be a subtle shortwave trough moving
toward the Big Bend region on Water Vapor imagery attended by a
110kt h25 jet. Considering all of the above, think thunderstorms
will initiate over the eastern Permian Basin and Lower Trans
Pecos in the next couple of hours, conglomerate into a Mesoscale
Convective System and move east and northeast into central/
northern Texas overnight.  Large hail and damaging winds will be
possible with these storms.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 9, 1:47 PM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT SAT MAY 9 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
147 PM CDT SAT MAY 9 2015 /1247 PM MDT SAT MAY 9 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY OVER THE
SOUTHEASTERN PERMIAN BASIN AND LOWER TRANS PECOS. ANY STORMS THAT
DEVELOP MAY BE ACCOMPANIED BY FREQUENT LIGHTNING...LARGE
HAIL...DAMAGING WINDS...AND BRIEF...HEAVY RAINFALL.

STRONG WEST WINDS WILL CONTINUE THROUGH THE GUADALUPE MOUNTAINS
INTO TONIGHT. A HIGH WIND WARNING IS IN EFFECT.

LOW HUMIDITIES AND STRONG WINDS ARE COMBINING TO CREATE HIGH FIRE
DANGER ACROSS SE NM AND THE GUADALUPE MOUNTAINS THIS AFTERNOON.
THIS DANGER WILL DIMINISH AFTER SUNSET AS WINDS DECREASE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE BY THE MIDDLE TO END
OF NEXT WEEK. SEVERE WEATHER AND FLOODING MAY AGAIN BE A THREAT SO
STAY TUNED TO THE FORECAST OVER THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 9, 8:05 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 PM CDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             1 E PLEASANT FARMS      31.68N 102.32W
05/05/2015  E1.00 INCH       ECTOR              TX   PUBLIC

            REPORTED NEAR FM 1787 AND HWY 385

&&

AMBER.HLUCHAN
Special weather statement, May 9, 11:33 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1133 PM CDT SAT MAY 9 2015

TXZ070-100445-
REAGAN-
1133 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN REAGAN COUNTY UNTIL 1145 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EAST CENTRAL REAGAN
COUNTY AT 1134 PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3136 10131 3149 10144 3163 10127 3151 10126
      3138 10126
TIME...MOT...LOC 0434Z 230DEG 23KT 3149 10129

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:33 PM CDTSpecial Weather StatementMAFReagan12 min
May 10, 12:00 AM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan, Upton60 min
May 10, 12:34 AM CDTTornado WarningMAFPecos26 min
May 10, 12:41 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
May 10, 12:52 AM CDTAreal Flood AdvisoryMAFCrane, Pecos, Reagan, Terrell, Upton3 hr
May 10, 12:54 AM CDTTornado WarningMAFReagan36 min
May 10, 12:57 AM CDTSevere Thunderstorm WarningMAFPecos48 min
May 10, 1:02 AM CDTSevere Thunderstorm WarningMAFReagan, Upton58 min
May 10, 1:45 AM CDTSpecial Weather StatementMAFTerrell30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.